Letter to the editor: Buspirone: A Possible Cause of Alopecia

| January 5, 2013 | 0 Comments

Jason Faber, MD, and Randy A. Sansone, MD
Dr. Faber is a faculty member in the Department of Internal Medicine at Kettering Medical Center in Kettering, Ohio. Dr. Sansone is a professor in the Departments of Psychiatry and Internal Medicine at Wright State University School of Medicine in Dayton, Ohio, and Director of Psychiatry Education at Kettering Medical Center in Kettering, Ohio.

Innov Clin Neurosci. 2013;10(1):12–13

Funding and disclaimers: There was no funding for this study and no reported conflicts of interest by the authors.

Buspirone, an azapirone that was approved by the United States Food and Drug Administration (FDA) in 1986 for the treatment of generalized anxiety disorder, is a mixed agonist/ antagonist at both 5HT1A and DA2 receptor sites.[1] Using the online resource, Clinical Psychopharmacology, we reviewed the potential side effects of buspirone, which commonly include dizziness, drowsiness, nausea, and headache—but no mention of hair loss or alopecia.[1] Through a search of the PubMed and PsycINFO databases, using the search terms, “buspirone,” “alopecia,” and “hair loss,” we encountered no independent case reports of this association, but a brief mention of this relationship in an article on ­various psychopharmacological agents and hair loss.[2]

In the ­following case report, we describe a female patient who developed alopecia while on
buspirone and experienced hair regrowth with the cessation of the drug.

Case report. Our patient was a 34-year-old Caucasian woman who presented in late February of 2012 to her primary care physician with predominant anxiety and mild depression. She had been diagnosed in the past with major depression and generalized anxiety disorder, and was prescribed bupropion and alprazolam, but was only taking bupropion at presentation. Depressive symptoms were mild, but the patient’s anxiety was uncontrolled, particularly in social situations. The physical examination was unremarkable. Due to the cost of bupropion, the patient requested an alternative medication. She was instructed to discontinue the bupropion, and following a two-day wash-out period, began treatment with sertraline (titrated to 50mg per day) and buspirone (titrated to 10mg three times daily).

In early May 2012, the patient reported an excellent response to the medication combination. However, by mid-May, the patient reported significant hair loss, with hair “coming out in handfuls.” She denied hair-pulling, use of new hair products, recent hair dyeing, or other changes in hair care. A literature search revealed one article describing hair loss as a “rare” event with buspirone.2 The patient was advised to discontinue buspirone, but to maintain treatment with ­sertraline. A thyrotropin (TSH) was ordered and was normal.

In early July 2012, the patient reported that 3 to 5 days after stopping buspirone, hair loss abated. On physical examination, she still had small patches of alopecia. Depression and anxiety remained under good clinical control with sertraline monotherapy.

Discussion. To our knowledge, this is the first documented case report of buspirone-associated alopecia, despite numerous informal patient reports on the internet. The temporal relationships between the presence or not of the drug and corresponding hair changes strongly suggest an association. In this particular case, the cessation of buspirone resulted in hair regrowth.

While various psychotropic medications may contribute to hair loss, this particular side effect is uncommon except with lithium (prevalence of 12–19% among patients) and valproic acid (prevalence of 12% among patients). When hair loss occurs in a patient during psychotropic drug treatment, the clinician should consider the possibility of an association, and if possible, discontinue the suspected psychotropic offender and begin an alternative medication.

References
1. Gold Standard, Inc. Buspirone. Clinical Pharmacology [database online]. http://www.
clinicalpharmacology.com. Accessed July 12, 2012.
2. Mercke Y, Sheng H, Khan T, Lippmann S. Hair loss in psychopharmacology. Ann Clin Psychiatry. 2000;12:35–42.

Tags: , , ,

Category: Anxiety Disorders, Letters to the Editor, Medical Issues, Mood Disorders, Past Articles, Psychiatry

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.